West Virginia, 2017Damaging Winds in West Virginia, May 20, 2017
May 20, 2017 · NWS RNK · 3 events in 2 counties and zones
A strong high pressure system off of the Southeast Atlantic Coastline continued to usher warm and humid air into the region on May 20th. These conditions, combined with a passing cold front, produced strong to severe thunderstorms across much of southeastern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong high pressure system off of the Southeast Atlantic Coastline continued to usher warm and humid air into the region on May 20th. These conditions, combined with a passing cold front, produced strong to severe thunderstorms across much of southeastern West Virginia. The storms produced isolated wind damage across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 20, 3:04 PM EST, 8 minutes earlier.
Area forecast discussion, May 20, 3:04 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
404 PM EDT Sat May 20 2017
.SYNOPSIS...
Series of cold front will cross through the region tonight
through Thursday and provide several periods of precipitation.
The first will move across southwest Virginia and northern
North Carolina from east to west tonight, followed by a stronger
front moving from west to east on Monday. The next cold front
comes through Wednesday night.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 350 PM EDT Saturday...
Backdoor cold front extended from around Hot Springs to South
Boston. Air mass ahead of the front was unstable enough for
scattered to numerous thunderstorms. Mean 850-300MB wind is
fairly light crossing the axis of the synoptic scale ridge over
Virginia and North Carolina so storm motion is less than 20 mph
but outflow was also influencing motion and development of
storms.
Front will have little movement until after sunset then will
have a better push southeast. Expect the boundary to reach Boone
and Bluefield after midnight. Low clouds will fill in behind
the front and showers and thunderstorms will diminish overnight
as air mass becomes more stable. Models showed better
convergence by Sunday morning along the backdoor front and with
the approaching cold front from the west.
Stayed at or just below guidance for lows tonight, and took a
couple of degrees off the minimum temperatures in the piedmont
of Virginia and North Carolina. Also went closer to cooler
guidance for the maximum temperatures on Sunday with abundant
clouds and numerous showers expected.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...
Our weather will remain unsettled through the short term as the upper
pattern transitions from an eastern ridge to a deepening broad trof
pushing down from the Great Lakes. This will allow a broad surface low
moving into southern Canada to slowly push a diffuse cold front through
the region on Monday, keeping us in a good chance for showers and
thunderstorms. The dynamic support looks rather lackluster in a muddy
convective environment with a relatively low threat for widespread
severe storms. However, a shallow lingering boundary associated with
the retreating wedge and instability pooling ahead of the front seem
capable or supporting some robust storm clusters and high precipitable
water values indicate the potential for heavy rain and possibly
flooding.
The cold front will stall to our east and, after a brief break in
precipitation Monday night into Tuesday, a wave to move up from the
Gulf coast along the front and bring another period of rainfall to the
region. Guidance differs in timing/location of rainfall so will have to
wait for a consensus to develop in later runs to narrow down any
potential hydro issues.
Temperatures look to be cooling to levels a bit below normal for the
first part of next week as we get on the cools side of the front and
deal with considerable cloudiness and precipitation.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...
The upper trof will develop into a closed low as it moves out of the
Ohio valley and pushes through the Appalachians and central mid
Atlantic region by the end of the week. This will swing another cold
front through the region and bring more thunderstorms to the forecast
for midweek. Dynamics look to be more supportive of a severe threat but
instability is a bit limited so will watch later model runs closely for
potential severe threat Wednesday. As the closed low moves over with a
cold pool aloft to steepen lapse rates, there looks to be a good chance
for thunderstorms with some graupel/small hail on Thursday, before the
upper low slowly departs and we get into some upper ridging and
improving conditions heading into the weekend. Temperatures will be
running slightly below normal through the end of the week.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 155 PM EDT Saturday...
Scattered thunderstorms were develop in the central
Appalachians. Expect heavy rain and gusty winds with any of the
stronger storms. A backdoor cold front will push southwest
across the region after sunset. They front was close to KFVX at
18Z and models have it reaching KBLF and KBCB after midnight.
MVFR clouds are expected to fill in behind the front late
tonight. Medium confidence how low the ceilings will be. Bufkit
suggested IFR ceilings are possible.
Amount of cloud cover and location of the front will impact
where there will be thunder and heavier rainfall. Low level
convergence increases Sunday morning. Showers will become
widspread across the region with little improvement in
ceilings.
Extended Aviation Discussion...
Wet weather will continue Sunday night and Monday with an
opportunity for showers and thunderstorms and MVFR ceilings and
visibilitys, especially along and ahead of a cold frontal
passage Monday. Improvement is expected behind Monday's front
with dry weather returning Monday night into Tuesday. Another
front may then bring the next round of showers and subsequent
MVFR by Wednesday. Drier weather with VFR conditions is expected
behind the front.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/PM
NEAR TERM...AMS/PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM
Hazardous weather outlook, May 20, 2:56 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 PM EDT Sat May 20 2017
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 PM EDT Sat May 20 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected to develop again today, mainly
in the afternoon. A few may become strong, producing gusty winds and
hail. In addition, heavy rainfall from slower moving thunderstorms
may produce localized flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A slow moving cold front will bring showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 1:46 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT SAT MAY 20 2017
VAZ019-023-024-201945-
Botetourt-Rockbridge-Alleghany-
246 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ALLEGHANY...SOUTHWESTERN ROCKBRIDGE AND NORTHERN
BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA...
At 245 PM EDT, a strong thunderstorm was located near Gala, moving
east at 10 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Eagle Rock...
Iron Gate...
Glen Wilton...
Longdale Furnace...
and Gala.
LAT...LON 3787 7966 3761 7955 3760 7991 3772 7998
3785 7970 3784 7969
TIME...MOT...LOC 1845Z 250DEG 9KT 3766 7991
MBSSpecial weather statement, May 20, 2:10 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
310 PM EDT SAT MAY 20 2017
VAZ009-201945-
Smyth-
310 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN SMYTH COUNTY...
At 309 PM EDT, a strong thunderstorm was located over Adwolf, moving
north at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion...
Chilhowie...
Hungry Mother State Park...
Broadford...
and Thomas Bridge.
LAT...LON 3693 8172 3690 8149 3671 8159 3671 8166
3679 8170 3682 8173
TIME...MOT...LOC 1909Z 183DEG 12KT 3678 8163
JRSpecial weather statement, May 20, 2:32 PM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
332 PM EDT SAT MAY 20 2017
VAZ007-010-011-013-WVZ042>044-202015-
Tazewell-Giles-Pulaski-Bland-Mercer-Summers-Monroe-
332 PM EDT SAT MAY 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN PULASKI...GILES...NORTHEASTERN TAZEWELL...NORTHEASTERN
BLAND...SOUTHWESTERN SUMMERS...MERCER AND SOUTHWESTERN MONROE
COUNTIES...
At 332 PM EDT, strong thunderstorms extendeed from Pinnacle Rock
State Park to near White Gate. Movement was northeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Bluefield...
Princeton...
Pearisburg...
Narrows...
and Pembroke.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3731 8140 3732 8137 3742 8131 3742 8128
3745 8130 3747 8129 3750 8126 3751 8121
3757 8120 3760 8114 3759 8109 3761 8106
3736 8045 3732 8043 3728 8050 3725 8061
3723 8062 3720 8060 3704 8083 3728 8142
TIME...MOT...LOC 1932Z 220DEG 19KT 3731 8130 3713 8086
MBSSpecial weather statement, May 20, 2:35 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT SAT MAY 20 2017
VAZ022-023-202030-
Botetourt-Roanoke-
335 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT ROANOKE AND SOUTHWESTERN
BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 334 PM EDT, a strong thunderstorm was located over Glenvar, moving
northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
and Catawba.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3744 7973 3740 7981 3738 7978 3717 8002
3717 8003 3716 8008 3716 8009 3713 8012
3717 8018 3723 8019 3728 8023 3738 8015
3742 8008 3744 8005 3751 8001 3755 7997
3759 8000 3760 8000
TIME...MOT...LOC 1934Z 215DEG 15KT 3724 8012
MBSSpecial weather statement, May 20, 2:40 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT SAT MAY 20 2017
VAZ019-023-202045-
Botetourt-Alleghany-
340 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY AND NORTHERN BOTETOURT COUNTIES IN WEST CENTRAL
VIRGINIA AND THE CITY OF COVINGTON...
At 340 PM EDT, a strong thunderstorm was located over Callaghan. the
storm is nearly stationary.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Covington...
Clifton Forge...
Low Moor...
Glen Wilton...
and Selma.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3790 7990 3789 7989 3788 7983 3769 7981
3774 8012 3785 8012 3793 7992
TIME...MOT...LOC 1940Z 264DEG 4KT 3781 8004
MBSSpecial weather statement, May 20, 3:10 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 PM EDT SAT MAY 20 2017
VAZ011-014-018-022-WVZ044-202045-
Giles-Montgomery-Craig-Roanoke-Monroe-
410 PM EDT SAT MAY 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ROANOKE...NORTHEASTERN GILES...SOUTHWESTERN CRAIG...
NORTHEASTERN MONTGOMERY AND SOUTHEASTERN MONROE COUNTIES...
At 410 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Kire to near Glenvar. Movement was
northeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Sinking Creek...
Catawba...
Glenvar...
Kire...
and Mc Donalds Mill.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3750 8048 3737 8008 3724 8015 3738 8061
TIME...MOT...LOC 2010Z 223DEG 7KT 3743 8051 3731 8015
DS
Thunderstorm Wind, Mercer
- When
- May 20, 3:12 PM EST
- Where
- Mercer County, Giatto
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.420, -81.250
Thunderstorm winds knocked multiple trees down near the community of Matoaka.
Thunderstorm Wind, Greenbrier
- When
- May 20, 4:45 PM EST
- Where
- Greenbrier County, Palestine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.730, -80.630
Thunderstorm winds downed a tree at a local business just off of highway 12.
Thunderstorm Wind, Greenbrier
- When
- May 20, 5:00 PM EST
- Where
- Greenbrier County, 2.82 mi N of White Sulphur Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.820, -80.290
Thunderstorm winds downed a tree onto a power line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, May 20 to 21, 2017$160,000 · EF1 · 3 events
- Damaging Winds in Alabama, May 20, 2017$23,000 · 61 kt wind · 62 events
- Tornadoes and Hail in Georgia, May 20 to 24, 2017$60,000 · EF1 · 11 events
- Flash Flooding and Damaging Winds in Alabama, May 20 to 21, 2017$100,000 · 50 kt wind · 9 events
- Damaging Winds in Georgia, May 20, 2017$44,000 · 50 kt wind · 4 events
- Damaging Wind in Florida, May 20, 2017$50,000 · 1 event
- Hail and Damaging Wind in Kentucky, May 20, 2017$40,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Missouri, May 20, 2017$35,000 · 65 kt wind · 2 events
- Flash Flooding and Hail in West Virginia, May 20, 2017$16,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 20, 2017$12,000 · 1.5 in hail · 15 events
- Flash Flood and Hail in Texas, May 20 to 21, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Louisiana, May 20, 20171 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699668, 699669, 699671.